Alert archive / Nevada / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Las Vegas, NV

July 17, 2023Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 17, 2023, 2:36 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2023, 2:36 PM PDT (21:36 UTC)
Expired
Jul 17, 2023, 3:15 PM PDT
In force
39 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 34 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
4075 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WUUS55 KVEF 172136
SVRVEF
AZC015-NVC003-172215-
/O.NEW.KVEF.SV.W.0013.230717T2136Z-230717T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
236 PM PDT Mon Jul 17 2023

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mohave County in northwestern Arizona...
  Central Clark County in southern Nevada...

* Until 315 PM PDT/315 PM MST/.

* At 234 PM PDT/234 PM MST/, a severe thunderstorm was located near
  Railroad Pass, or near Henderson, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Henderson, Boulder City, Las Vegas Bay, Anthem, Lake Las Vegas, Sam
  Boyd Stadium, Green Valley, East Las Vegas, Boulder Beach, Railroad
  Pass, Boulder Beach Campground, Las Vegas Bay Campground, Callville
  Bay, Callville Bay Campground, Black Mtn, Sunrise Mtn and Frenchman
  Mtn.

This includes Highway 95 in Clark County between mile markers 48 and
56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3584 11492 3592 11512 3627 11497 3615 11467
TIME...MOT...LOC 2134Z 206DEG 25KT 3597 11497 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MW
2 follow-up statements
453 
WWUS55 KVEF 172154
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
254 PM PDT Mon Jul 17 2023

AZC015-NVC003-172215-
/O.CON.KVEF.SV.W.0013.000000T0000Z-230717T2215Z/
Mohave AZ-Clark NV-
254 PM PDT Mon Jul 17 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM
PDT/315 PM MST/ FOR NORTHWESTERN MOHAVE AND CENTRAL CLARK COUNTIES...

At 253 PM PDT/253 PM MST/, a severe thunderstorm was located over
Railroad Pass, or near Henderson, moving northeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Henderson, Boulder City, Las Vegas Bay, Anthem, Lake Las Vegas, Sam
Boyd Stadium, Green Valley, East Las Vegas, Boulder Beach, Railroad
Pass, Boulder Beach Campground, Las Vegas Bay Campground, Black Mtn
and Frenchman Mtn.

This includes Highway 95 in Clark County between mile markers 48 and
56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3584 11492 3592 11512 3620 11500 3609 11472
TIME...MOT...LOC 2153Z 208DEG 16KT 3600 11495 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MW
208 
WWUS55 KVEF 172213
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
313 PM PDT Mon Jul 17 2023

AZC015-NVC003-172222-
/O.EXP.KVEF.SV.W.0013.000000T0000Z-230717T2215Z/
Mohave AZ-Clark NV-
313 PM PDT Mon Jul 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE AND
CENTRAL CLARK COUNTIES WILL EXPIRE AT 315 PM PDT/315 PM MST/...
    
The severe thunderstorm which prompted the warning remains in the 
area. A new warning has been issued for the same areas.

LAT...LON 3584 11492 3592 11512 3620 11500 3609 11472
TIME...MOT...LOC 2212Z 206DEG 25KT 3609 11490 

$$

MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:32 AM PDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 17, 11:32 AM PDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1132 AM PDT Mon Jul 17 2023

.SYNOPSIS...Showers and storms possible this afternoon for areas
along and north of the I-15 corridor, as well as the Arizona Strip.
Strong outflow winds and lightning are the main concerns. Convective
activity shifts poleward tomorrow, primarily focused in our northern
areas and the AZ Strip. Outside of any precipitation, excessive heat
will continue through the week across the Mojave Desert and
northwestern Arizona.
&&

.SHORT TERM...Today and Tuesday.

The 500mb high has retreated into east-central AZ, allowing south-
southeasterly flow to advect in more moisture. This is not only
evident in the increased mid-level clouds, but surface observations
as well. 24-hour dewpoint changes at 16z are as high as +25 degrees
in the Las Vegas Valley. This morning's 12z sounding recorded 0.85"
of PWAT, a jump of over 0.5" from yesterday at 12z. Increased
moisture and cooler temperatures aloft due to the retreating high
will fuel isolated to scattered afternoon thunderstorms. Model
guidance continues to show convection focused along/north of the I-
15 corridor, as well as the Arizona Strip, though I would not
completely rule out an isolated storm or two farther south. Modeled
instability wanes with northward extend, so convection in Inyo, Nye,
Esmeralda, and the northern half of Lincoln Counties should be less
robust than storms along the I-15 corridor. 12z HREF mean depicts
CAPE values of 250-750 J/kg over most of San Bernardino, Clark,
Mohave, and southern Lincoln Counties. As excessive heat continues
in the presence of modest moisture, deep inverted-V profiles with
DCAPE values around 2000 J/kg will exist across the area. This means
any shower/storm will likely produce gusty outflow winds. Given the
parameter space and expected storm coverage, the best chance of
severe thunderstorm winds is the I-15 corridor from Barstow to
Mesquite. HREF confirms this analysis by placing 10% probability of
50kt wind contours in this area. Fortunately, dry low-levels will
mitigate flash flood potential. As far as timing goes, convection is
expected to develop around 1pm, and wane around sunset. Storms are
possible once again Tuesday afternoon, but activity is expected to
be focused in the northern 1/3 of the area, as well as the AZ Strip.
Similar to today, gusty winds and lightning will be the main
concerns.

Outside of any convective activity, excessive heat will persist,
particularly for the Mojave Desert and northwestern AZ. Tomorrow's
temperatures should cool sufficiently for the Excessive Heat Warning
to be expired in Lincoln, central Nye, and Esmeralda Counties.
Elsewhere however, dangerous heat is expected to continue into next
weekend, with Major to Extreme HeatRisk lingering. As such, the
Excessive Heat Warning for these areas was extended until Saturday.

.LONG TERM...Wednesday through Sunday.

Drier southwest flow continues to look more probable over most of
our region Wednesday through Friday compared to Monday and Tuesday
as ensemble means indicate our strong ridge to shift more over
eastern Arizona/New Mexico and Texas. EC/GEFS PWAT anomalies shift
to below normal through the end of the week and begin to recover
heading into next weekend. During this time, high temperatures will
vary only a few degrees up or down, but remaining at major to
extreme heat risk levels, especially with the duration of these
above normal temperatures persisting several days. Thus, the
Excessive Heat Warning has been extended through Saturday.

Heading into late next weekend and early next week, there continues
to be little sign of significant temperature relief other than
increased moisture moving into the region. Day 8-9 cluster analysis
indicates that the western ridge will reposition itself and deepen
yet again, perhaps over the El Paso area. At the same time, PWAT
anomalies now swing to above average setting the stage for potential
monsoon activity. NBM does paint 20-40% PoPs across Mohave by early
next week as well in line with the ensemble suggestions.
&&

.CLIMATE...

Daily Temperature Records:

			*Record High (Most Recent Year of Occurrence)*

CITY        |Mon (7/17)
------------|----------|
Las Vegas   |116 (2005)
------------|----------|
Kingman     |113 (2005)
------------|----------|
Needles     |125 (2005)
------------|----------|
Daggett     |117 (1998)
------------|----------|
Bishop      |107 (2006)
------------|----------|
Death Valley|127 (2006)

For Las Vegas:

All-time record high: 117 (2021, 2017, 2013, 2005, 1942)
All-time record warm low: 95 (2013, 2005)
Consecutive days at or above 110: 10 days (1961)
Consecutive days at or above 115: 4 days (2005)
&&

.AVIATION...For Harry Reid...Gusty, south to southwest winds can be
expected through this afternoon, with isolated areas of convection
possible mid-afternoon through early evening.  Most of this activity
is likely to remain over the higher terrain surrounding the Vegas
Valley, but erratic outflow winds from the storms may impact
operations at the field, most likely between 3 PM and 7 PM when
gusts to 40kts are possible.  Any thunderstorm activity that does
develop should end by sunset.  Winds will remain southerly overnight
into Tuesday morning before becoming gusty out of the south again
Tuesday afternoon.  Outside of thunderstorm activity, no significant
cloud cover is expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated areas of convection are possible this
afternoon, mainly across the higher terrain north of I-15 in Nevada
and California.  Gusty and erratic outflow winds to 40kts are the
primary concern with any storms that do develop.  Away from
thunderstorms, winds generally less than 15kts following typical
diurnal patterns are expected, along with a few clouds AOA 15kft.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Woods
LONG TERM...TB3
CLIMATE...Woods
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:11 PM PDTSevere Thunderstorm WarningVEFClark49 min
Jul 17, 3:25 PM PDTFlash Flood Warning Considerable damage threatVEFClark2 hr
Jul 17, 3:52 PM PDTAreal Flood AdvisoryVEFClark111 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2023Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.